MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55231
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code Clinical Endoleak (4843)
Date of Event 11/14/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
E1 - customer (facility): (b)(6).(b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused.
 
Event or Problem Description
A type 1b endoleak was noted on a zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-13-56-zt) during an endovascular aneurysm repair (evar) for an unknown patient on (b)(6)2024.A cook representative was present during the evar procedure but was not including in the sizing and planning process for the graft.Upon deployment of the left (contralateral) limb, it was noted that the iliac looked to be of a larger caliber; however, the clinical team felt the 13mm limb would seal in the short common iliac.The device was deployed accurately to the left internal iliac ostium, and the case completed with balloon molding of the overlaps and seal zones.It was then noted during the completion angiogram, that a significant type 1b endoleak was present with contrast visible outside the seal of the contralateral limb.A coda balloon was reintroduced and inflated for an elongated period of time, and the leak appeared to slow.The anesthesia team had recently administered an additional 2000 iu of heparin, and the act was 195.The clinical team felt with the slowing of the endo leak and heparin load, they would allow the graft to settle for follow up at a later date, as there was no additional landing space to the left internal iliac to extend the limb without occluding the internal iliac.At this time, no adverse effects or additional procedures for the patient were reported due to this occurrence.Additional information regarding the event and patient outcome has been requested but is currently unavailable.
 
Additional Manufacturer Narrative
Correction: h6 - annex e this report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
In additional information received on 22nov2024, it was reported that all seals and overlaps were ballooned with a cook coda lp balloon, rpn: coda-2-9.0-35-120-32.The distal deal of the iliac limb was re-ballooned and held.The endoleak reduced but was still present.The patient was heavily heparinized at the time, and there was no distal space to the internal iliac artery that would allow extension and internal iliac artery (iia) preservation.So the clinical team decided to leave the endoleak to settle and extend the external iliac artery (eia) if required.Routine surveillance in six weeks was planned, but the next day the surgeon confirmed the patient was fine.The procedure was performed on-label and the graft was not altered in any way.
 
Additional Manufacturer Narrative
Correction: d3.Investigation-evaluation: a type 1b endoleak was noted on a zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-13-56-zt) during an endovascular aneurysm repair (evar) for an unknown patient on (b)(6) 2024.A cook representative was present during the evar procedure but was not including in the sizing and planning process for the graft.The procedure was performed on-label and the graft was not altered in any way.Upon deployment of the left (contralateral) limb, it was noted that the iliac looked to be of a larger caliber; however, the clinical team felt the 13 mm limb would seal in the short common iliac.The device was deployed accurately to the left internal iliac ostium, and the case completed with cook coda lp balloon, rpn: coda-2-9.0-35-120-32 balloon molding of the overlaps and seal zones.It was then noted during the completion angiogram, that a significant type 1b endoleak was present with contrast visible outside the seal of the contralateral limb.A cook coda lp balloon, rpn: coda-2-9.0-35-120-32 was used to re-balloon the distal seal of the iliac limb and was held.The endoleak reduced but was still present.The anesthesia team had recently administered an additional 2000 iu of heparin, and the act was 195.There was no distal space to the internal iliac artery that would allow extension and internal iliac artery (iia) preservation.The clinical team felt with the slowing of the endo leak and heparin load, they would allow the graft to settle for follow up and extend the external iliac artery (eia), if required.Routine surveillance in six weeks was planned, but the next day the surgeon confirmed the patient was fine.Reviews of documentation including the complaint history, drawing, device history record (dhr), quality control procedures, specifications, manufacturing instructions (mi), and instructions for use (ifu) were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.Medical imaging was requested but none was provided for review.There is no representative device as the complaint device is produced as a single device lot.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot and the related subassembly lots did not reveal any non-conformances.A complaint history search did not identify any other events for a related failure mode.Based on the available information, cook has concluded that the device was manufactured to specification and that there is no evidence suggesting nonconforming product exists either in house or in the field.Cook also reviewed product labeling.The ifu packaged with the device contains the following in relation to warnings, precautions, and instructions for proper placement of the device.4 warnings and precautions: 4.1 general: additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.Patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up: successful patient selection requires specific imaging and accurate measurements; please see section 4.3, pre-procedure measurement techniques and imaging.4.3 pre-procedure measurement techniques and imaging: clinical experience indicates that contrast-enhanced spiral computed tomographic angiography (cta) with 3-d reconstruction is the strongly recommended imaging modality to accurately assess patient anatomy prior to treatment with the zenith spiral-z aaa iliac leg.If contrast-enhanced spiral cta with 3-d reconstruction is not available, the patient should be referred to a facility with these capabilities.Lengths: all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.After endovascular graft placement, patients should be regularly monitored for perigraft flow, aneurysm growth or changes in the structure or position of the endovascular graft.At a minimum, annual imaging is required, including: 1) abdominal radiographs to examine device integrity (separation between components or stent fracture) and 2) contrast and non-contrast ct to examine aneurysm changes, perigraft flow, patency, tortuosity and progressive disease.If renal complications or other factors preclude the use of image contrast media, abdominal radiographs and duplex ultrasound may provide similar information.4.4 device selection: strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size (table 10.5.1).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure: inaccurate placement and/or incomplete sealing of the zenith spiral-z aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries.Fluoroscopy should be used during introduction and deployment to confirm proper operation of the delivery system components, proper placement of the graft, and desired procedural outcome.5.2 potential adverse events: aneurysm enlargement, aneurysm rupture and death, claudication (e.G.Buttock, lower limb), endoleak, endoprosthesis: improper component placement; incomplete component deployment; component migration; component separation from another graft component; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; and corrosion surgical conversion to open repair.7.1 individualization of treatment additional considerations for patient selection include, but are not limited to: patient¿s age and life expectancy, co-morbidities (e.G., cardiac, pulmonary or renal insufficiency prior to surgery, morbid obesity), patient¿s suitability for open surgical repair, patient¿s anatomical suitability for endovascular repair, patient¿s ability to tolerate general, regional or local anesthesia, iliofemoral access vessel size morphology (minimal thrombus, calcification and/or tortuosity) should be compatible with vascular access techniques and accessories of the delivery profile of a 14 french to 16 french vascular introducer sheath 8 patient counseling information.All patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.Patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is a critical part of ensuring the ongoing safety and effectiveness of endovascular treatment of aaas.At a minimum, annual imaging and adherence to routine postoperative follow-up requirements is required and should be considered a life¿long commitment to the patient¿s health and well-being.Physicians must advise all patients that it is important to seek prompt medical attention if they experience signs of limb occlusion, aneurysm enlargement or rupture.Signs of graft limb occlusion include pain in the hip(s) or leg(s) during walking or at rest or discoloration or coolness of the leg.Aneurysm rupture may be asymptomatic, but usually presents as: pain; numbness; weakness in the legs; any back, chest, abdominal or groin pain; dizziness; fainting; rapid heartbeat or sudden weakness.Physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture and death (see section 5.1, observed adverse event and section 5.2, potential adverse events).The physician should complete the patient i.D.Card and give it to the patient so that he/she can carry it with him/her at all times.The patient should refer to the card anytime he/she visits additional health practitioners, particularly for any additional diagnostic procedures (e.G., mri).12 imaging guidelines and postoperative follow-up 12.1 general: all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive additional follow-up.Patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is a critical part of ensuring the ongoing safety and effectiveness of endovascular treatment of aaas.Physicians should evaluate patients on an individual basis and prescribe follow-up relative to the needs and circumstances of each individual patient.The minimum requirement for patient follow-up (described in the instructions for use for the zenith aaa device that was used) should be maintained even in the absence of clinical symptoms (e.G., pain, numbness, weakness).Patients with specific clinical findings (e.G., pain, numbness, weakness).Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the stent graft) should receive follow-up at more frequent intervals.The combination of contrast and non-contrast ct imaging provides information on aneurysm diameter change, endoleak, patency, tortuosity, progressive disease, fixation length and other morphological changes.Duplex ultrasound imaging may provide information on aneurysm diameter change, endoleak, patency, tortuosity and progressive disease.In this circumstance, a non-contrast ct should be performed o use in conjunction with the ultrasound.Ultrasound may be a less reliable and sensitive diagnostic method compared to ct.Based on the information provided, no product returned, and the results of the investigation potential root causes include under sizing of the device, patient anatomy, and/or medical procedure.The investigation is unable to confirm the potential root causes as imaging of the event was not provided.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key20737481
Report Number1820334-2024-01528
Device Sequence Number15615695
Product Code MIH
UDI-Device Identifier10827002552316
UDI-Public(01)10827002552316(17)270417(10)16011140
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG55231
Device Catalogue NumberZSLE-13-56-ZT
Device Lot Number16011140
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/14/2024
Supplement Date Received by Manufacturer11/22/2024
02/06/2025
Initial Report FDA Received Date11/20/2024
Supplement Report FDA Received Date12/05/2024
02/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/17/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK RPN: CODA-2-9.0-35-120-32, LOT: UNKNOWN; COOK RPN: TFFB-32-111-ZT, LOT: 16011984; COOK RPN: ZSLE-24-56-ZT, LOT: 16022567; LUNDERQUIST WIRES; TFFB-32-111-ZT
Patient SexUnknown